Michigan, 2017

Damaging Wind in Michigan, June 14, 2017

June 14, 2017 · NWS DTX · 1 event in 1 county or zone

An isolated severe thunderstorm developed over Coleman in Midland county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

An isolated severe thunderstorm developed over Coleman in Midland county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Jun 14, 8:02 PM EST, 2 hours 3 minutes earlier.

Area forecast discussion, Jun 14, 8:02 PM EST, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
902 PM EDT Wed Jun 14 2017

.UPDATE...

There is still expected to be some overall diminishing trend as
convection across western Lower Mi slowly advances eastward during
the night. A rather robust region of convection just northwest of
Kalamazoo will likely result in some type of convectively induced mid
level short wave. As this wave pushes east tonight, it should sustain
some degree of convection into Se Mi. For this reason, coverage of
nighttime convection will be nudged upward slightly. The 00Z DTX
sounding showed rather unimpressive mid level lapse rates, fitting
SPC meso analysis which suggests the steeper mid level lapse rates
are over western Lower Mi attm. The SPC meso analysis does show some
modest CAPE (0-1KM ML Cape around 1k j/kg) across the western
portions of the forecast area. Can not rule out an isolated strong to
severe storm in this region late this evening. The overall trend
however should be for decreasing intensity of remnant convection as
it slowly advances into Se Mi tonight.

&&

.PREV DISCUSSION...
Issued at 654 PM EDT Wed Jun 14 2017

AVIATION...

Satellite data has been suggestive of a push of subsidence across Se
Mi this afternoon, which has kept the area free of convection. This
trend will continue for at least the next two to four hours. Several
upper level short wave features emanating from upstream convection
will traverse Lower Michigan tonight. This should sustain upstream
showers/thunderstorms to some degree as they work east into the
area. The main limiting factor will be waning instability as the
convection works east. Nonetheless, upstream radar and recent hi res
guidance supports a period of thunderstorms in the TAFs during the
night (04Z to 10Z time frame). A sfc front is forecast to reside
across Se Mi overnight into Thurs morning. An influx of a little
higher low level moisture into this frontal boundary will open the
door for some low cloud and light fog development overnight into
Thurs morning.

For DTW...Timing of any convection into metro will likely be after
5Z in light of recent hi res guidance. TSRA probabilities are
actually highest north and south of the Detroit airspace tonight.

//DTW THRESHOLD PROBABILITIES...

* Medium in thunderstorms tonight. Low on Thursday.

* Moderate in ceilings below 5000 ft overnight through Thursday
  morning.

PREV DISCUSSION...
Issued at 342 PM EDT Wed Jun 14 2017

DISCUSSION...

The weather narrative in the near term over southeastern Michigan is
one of an evolving pattern with the breakdown in mid to upper level
ridging. Have witnessed a scattered coverage of showers and
thunderstorms throughout much of the late morning and afternoon
hours along a southeastward to northwestward orientated, low level
stretching deformation axis. Expecting more of the same during the
next 3-6 hours with low shear environment supporting pulse type
storms under the ridging aloft.

The main difference in the environment during the evening hours is
an organized transition to midlevel cyclonic flow trajectories. This
will signal a loss of ridging, occurring on the heels of a dampened,
spoke of absolute vorticity. The tangible question hanging out there
is what sort of instability advection will be supported with the
change in flow trajectories to the southwest. Review of a number of
midlevel thermodynamic parameters, suggests a nonzero uptick in
midlevel lapse rate potential this evening. The upstream surface
based instability is certainly eye raising, with upwards of 4000
J/KG noted in south central Wisconsin and northern sections of
northern Illinois. However, given the lack of any significant
midlevel lapse rates, this is a surface based instability dependent
on daytime heating and surface dewpoints near 70 degrees. Latest
thinking is that from a mixed layer perspective, CAPES this evening
will be on the order of 750-1250 J/KG. Latest hi-resolution datasets
offers a signal that convective activity will likely organize into
an MCS and push northeastward toward northern parts of the cwa. This
all matches up and corresponds to developing southwest flow and
slight increase in midlevel lapse rates. There is a reasonable
confidence the southern edge of the MCS activity will brush the Tri
Cities region around 02-03Z. The strong to severe thunderstorm risk
appears to be low as bulk of guidance shows dissipating trend to
convection as it pushes northeastward into sections of central Lower
Michigan. The strong to severe thunderstorm threat will remain non-
zero this evening, however, with the potential likely conditions to
any storm enhanced/modulated shear profiles. Isolated severe wind
gusts to 60 mph would be the main threat along with brief heavy
downpours.

The dampened, spoke of midlevel vorticity will push east of the area
during the latter half of the night. Therefore, expecting another
relative lull in any precipitation chances. With the lack of tangible
forcing, confidence remains low and will maintain chance PoPs
Thursday morning. Attention will turn to potential for daytime
instability development amidst the low to midlevel theta e ridge.
Model soundings show a low level capping inversion holding during
the morning before eroding by the afternoon. Bulk of nwp suggests
little to no activity during the morning with scattered to possible
numerous coverage in a few spots by the late afternoon. This
development is expected to occur ahead of a cold front that will
pass through southeastern Michigan during the evening hours. The
upper level jet axis will remain well west of the area, which will
do nothing for the shear profiles. In fact, models keep 0-6km bulk
shear at less than 25 knots throughout Thursday. With instability
increasing above 1000 J/kg its possible that cell collapses could
produce an isolated damaging wind gust. Portions of southeastern
Michigan are under a marginal designation for severe weather
potential. This potential is expected to be primarily in the 21-03Z
time window.

The upper level flow will become zonal on Friday setting up what
should become a relatively longer period of weak cyclonic flow. The
big item to highlight is that little temperature advections are
expected which should keep temperatures on the mild side for the
time of year. The tradeoff to summerlike weather will be a low
confidence in precipitation timing. Zonal flow appears to be
optimized on this latitude here for southeastern Michigan will which
direct embedded low amplitude pacific energy directly across. There
will be a continued low chance PoP at times for the area, but no
washout should be expected.

The Great Lakes region will remain in longwave troughing going
through the weekend. A pattern of multiple shortwaves will move
through the Great Lakes region, bringing the best chance of showers
and thunderstorms during the weekend. High temperatures will remain
in the mid to upper 80s before cooling off into the upper 70s as a
cold front passes through the region late Sunday into Monday.
Surface high pressure will then build in behind the departing cold
front for the beginning of next week.

MARINE...

Light southeast winds tonight into tomorrow, shifting to the
southwest as low pressure and associated cold front track through
the central great lakes. However, winds will remain weak behind the
front Thursday night into Friday, generally 10 knots or less, as
there is little cool air behind the front. Otherwise, scattered
showers and thunderstorms will be expected through tomorrow, with
additional activity possibly Friday afternoon and into the Weekend.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
Lake Huron...NONE.
Lake St Clair...NONE.
Michigan waters of Lake Erie...NONE.
&&

UPDATE.......SC
AVIATION.....SC
DISCUSSION...SF/SP/MV
MARINE.......SF

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Jun 14, 2:52 AM EST, 19 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
352 AM EDT Wed Jun 14 2017

MIZ049-054-055-062-063-069-070-076-083-150800-
Huron-Tuscola-Sanilac-Lapeer-St. Clair-Oakland-Macomb-Wayne-Monroe-
352 AM EDT Wed Jun 14 2017

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...Today and Tonight

There is a chance of thunderstorms today. Any storms that develop
will move slowly and will produce heavy downpours capable of causing
localized flooding on roads. There is also a marginal risk that
these storms will be severe. The primary risk is hail to 1 inch in
diameter. Wind gusts up to 40 mph will also be possible. The greatest
risk is after 4 PM local time. Storm motion will be southwest to
northeast at 20 mph.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There is a chance of thunderstorms Thursday through Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-150800-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
352 AM EDT Wed Jun 14 2017

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...Today and Tonight

There is a chance of thunderstorms today. Any storms that develop
will move slowly and will produce heavy downpours capable of causing
localized flooding on roads. There is also a marginal risk that
these storms will be severe. The primary risk is hail to 1 inch in
diameter. Wind gusts up to 40 mph will also be possible. The greatest
risk is after 4 PM local time. Storm motion will be southwest to
northeast at 20 mph.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There is a chance of thunderstorms Thursday through Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

MIZ047-048-053-060-061-068-075-082-150800-
Midland-Bay-Saginaw-Shiawassee-Genesee-Livingston-Washtenaw-Lenawee-
352 AM EDT Wed Jun 14 2017

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...Today and Tonight

There is a chance of thunderstorms today. Any storms that develop
will move slowly and will produce heavy downpours capable of causing
localized flooding on roads. There is also a slight risk that these
storms will be severe. The primary risk is hail to 1 inch in
diameter. Wind gusts up to 40 mph will also be possible. The greatest
risk is after 4 PM local time. Storm motion will be southwest to
northeast at 20 mph.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There is a chance of thunderstorms Thursday through Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

In the hours before

Special weather statement, Jun 14, 9:48 PM EST, 17 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
1048 PM EDT WED JUN 14 2017

MIZ047-150345-
Midland-
1048 PM EDT WED JUN 14 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN MIDLAND
COUNTY...

At 1048 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Beaverton to near Shepherd. Movement was
northeast at 5 mph.

Winds in excess of 30 mph are possible with these storms.

Locations impacted include...
Coleman, Sanford, Edenville, Oil City, Pleasant Valley and North
Bradley.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4377 8461 4382 8457 4381 8437 4383 8436
      4383 8431 4347 8448 4346 8453 4347 8461
TIME...MOT...LOC 0248Z 228DEG 11KT 4389 8449 4354 8474

SC

The radar

The Grand Rapids radar (KGRR), 123 km away, was scanning. The volume nearest the first event began at 03:06 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Midland

When
June 14, 10:05 PM EST
Where
Midland County, 0.85 mi NW of Coleman
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.760, -84.590

Power lines were reported down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2017Every state in 2017This day in weather historyWarnings in Michigan, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 695870.